Hail, Geary
- When
- April 14, 9:31 PM CST to 9:32 PM CST
- Where
- Geary County, 0.69 mi N of Junction City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.040, -96.830
Quarter sized hail reported.
A few reports of large hail and damaging wind gusts occurred late in the evening of 4/14.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A few reports of large hail and damaging wind gusts occurred late in the evening of 4/14.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 14, 5:32 PM CST, 3 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 632 PM CDT Fri Apr 14 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 235 PM CDT Fri Apr 14 2023 Key Messages: - Severe storms possible this evening & tonight - Extreme fire danger Sunday Detailed Discussion: Severe weather continues to look possible across especially northern Kansas this evening. Surface moisture return has been about as expected, with dewpoints generally reaching the low 50s throughout the eastern half of the state. Temperatures continue to warm in the 850-700 hPa layer as the EML advects east (evident on ACARS soundings and low-level water vapor imagery), while boundary layer destabilization also occurs, indicated by the isolated cu development in the open warm sector. Pretty striking gravity waves have emanated out of western KS and into northern OK, possibly assisting quicker and slightly deeper cu development across northwest OK early this afternoon. A little elevated convection has developed along a weak pre-frontal trough/wind shift in northeast KS this morning, but is not expected to amount to much more than perhaps a few sprinkles. Given increasing inhibition across the region, it is likely some increased forcing from the dryline and/or approaching cold front will be necessary for deep convective initiation to occur. The dryline, currently just east of a line from Pratt to Russell, continues to tighten and mix just slightly eastward, but isn't expected to make much progress eastward. Any isolated storms that form along this boundary would mainly develop west and southwest of the forecast area, but could progress into central KS by 6 or 7 this evening. Deep layer shear of 25-30 kts that's cross boundary could allow initial storm mode to be isolated supercells, with both significant hail and wind as primary threats. High storm bases and lots of DCAPE should lead to strong downdrafts and preclude any tornado risk. The cold front/inverted trough axis, currently stretching from Ulysses to the north side of the Omaha metro, will make initially slow progress as surface low pressure in central KS transitions northeast. This boundary could also serve as a focus for convective initiation, especially later this evening as the upper trough provides additional lift. Storm motion will be more along- boundary with this feature, encouraging more upscale growth and linear segments. Hail could be an initial threat, but the primary hazard with these outflow-driven segments will be damaging straight line winds. As the dryline starts to retreat this evening, the cold front will become the primary focus for additional storm initiation, and northern to northeast KS the most likely area for a continued severe risk. Storms will likely separate from the cold front as outflow drives them east and southeast, indicated pretty consistently by storm modes among HREF members. This should decrease severe threat with time as storms gust out and new updrafts struggle to develop in a worked-over environment. Therefore, most likely window for a severe weather threat is 7-10 PM. Widely scattered showers and embedded thunderstorms may linger behind the initial push of stronger storms tonight, but coverage will limit widespread rain amounts to less than a half inch in most locations. Frontal passage will finally occur in the morning hours Saturday, but some wrap around showers and perhaps even a flake or two of non- accumulating snow will linger into Saturday night. Fire danger Sunday will depend a bit on how much wetting rain occurs on Friday and Saturday, but atmospheric conditions look very supportive of extreme fire danger throughout the area. RH is progged to drop into the teens to near 20 percent, and northwest winds will gust to 40+ mph in the afternoon. Sunday should also be monitored for a possible wind advisory given recent trends with the depth and location of the low over the Northern Plains/Great Lakes region. Winds should lessen on Monday, hopefully limiting the window for wildfire danger to just the Sunday afternoon and early evening period. After a chilly and dreary Saturday, temperatures will warm into next week, returning to above-normal values by Tuesday. Shower and thunderstorm chances return Tuesday as well, and linger on-and-off through the remainder of the forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 632 PM CDT Fri Apr 14 2023 A messy TAF period is expected with a couple of rounds of rain and storms. Storms south of KTOP/KFOE could impact terminals within the next hour or two. Another round of storms moves through later this evening and may linger behind a cold front through the early morning hours of Saturday. Additional showers and storms are expected during the late morning into the afternoon before shifting east of the area near the end of the TAF period. Winds switch to the north- northwest behind the front and become gusty through the day Saturday. MVFR or possibly IFR cigs also build in behind the front. && .FIRE WEATHER... Issued at 235 PM CDT Fri Apr 14 2023 Very high fire danger continues this afternoon, although relative humidity should start increasing by early evening as moisture surges northward into the area. Attention then turns to Sunday, when minimum afternoon RH in the 15 to 20 percent range is expected, along with gusty northwest winds reaching sustained speeds of 25 to 30 mph and gusts reach 40+ mph. Recent rainfall will at least prevent any ongoing fires from lingering into Sunday, but fuels will dry out quickly, and should still burn efficiently. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Laflin AVIATION...Flanagan FIRE WEATHER...Laflin
Hazardous Weather Outlook National Weather Service Topeka KS 236 PM CDT Fri Apr 14 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-151945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 236 PM CDT Fri Apr 14 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. A few severe storms are possible late this afternoon and evening, mainly across north central and northeast Kansas. Hail up to the size of half dollars and wind gusts to 70 mph will be possible in any severe storms that develop today. Very high fire danger continues through this evening, with breezy south winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Very high to extreme fire weather will be possible on Sunday due to gusty northwest winds and low humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
720 PM CDT Fri Apr 14 2023
KSZ054-150045-
Lyon-
720 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of southeastern Lyon
County through 745 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Madison, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia, Olpe and Neosho Rapids.
This includes Interstate 35 between mile markers 130 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3817 9630 3846 9618 3843 9595 3817 9606
TIME...MOT...LOC 0020Z 215DEG 33KT 3819 9619
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STSpecial Weather Statement
National Weather Service Topeka KS
731 PM CDT Fri Apr 14 2023
KSZ020-150100-
Cloud-
731 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of eastern Cloud County
through 800 PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Miltonvale, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clyde, Miltonvale and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
&&
LAT...LON 3965 9761 3965 9737 3964 9737 3931 9745
3931 9764
TIME...MOT...LOC 0030Z 189DEG 31KT 3935 9757
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
STSpecial Weather Statement
National Weather Service Topeka KS
755 PM CDT Fri Apr 14 2023
KSZ055-150130-
Osage-
755 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of northeastern Osage
County through 830 PM CDT...
At 754 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Lyndon, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs and blow around
unsecured objects.
Locations impacted include...
Osage City, Carbondale, Overbrook, Lyndon, Scranton and Pomona Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3856 9566 3866 9585 3887 9577 3887 9550
3871 9550
TIME...MOT...LOC 0054Z 215DEG 35KT 3868 9570
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Topeka KS
831 PM CDT Fri Apr 14 2023
KSZ008-009-020-021-034-150200-
Republic-Clay-Cloud-Washington-Ottawa-
831 PM CDT Fri Apr 14 2023
...Strong thunderstorms will impact portions of Ottawa, southeastern
Republic, northwestern Clay, Washington and Cloud Counties through
900 PM CDT...
At 830 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Palmer to 3 miles east of Ada. Movement
was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs and blow around
unsecured objects.
Locations impacted include...
Concordia, Minneapolis, Washington, Clyde, Hanover, Clifton,
Miltonvale, Glasco, Linn, Delphos, Greenleaf, Tescott, Morganville,
Barnes, Morrowville, Palmer, Haddam, Agenda, Aurora and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized ponding of water. Do not drive your vehicle through
flooded roadways.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
&&
LAT...LON 3940 9793 4000 9714 4000 9681 3974 9681
3896 9778 3896 9793
TIME...MOT...LOC 0130Z 221DEG 29KT 3964 9718 3916 9782
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Topeka KS
946 PM CDT Fri Apr 14 2023
KSZ009-010-021-022-035-036-150330-
Geary-Clay-Dickinson-Riley-Washington-Marshall-
946 PM CDT Fri Apr 14 2023
...Strong thunderstorms will impact portions of Dickinson, western
Geary, Riley, Clay, eastern Washington and Marshall Counties through
1030 PM CDT...
At 944 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west southwest of Marysville to 3
miles south of Salina. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects.
Locations impacted include...
Junction City, Abilene, Clay Center, Marysville, Herington, Blue
Rapids, Chapman, Solomon, Wakefield, Riley, Enterprise, Frankfort,
Hanover, Waterville, Milford, Leonardville, Hope, Greenleaf, Beattie
and Morganville.
This includes Interstate 70 between mile markers 267 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized ponding of water on roads. Do not drive your vehicle
through flooded roadways.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, north central, northeastern and east central Kansas.
&&
LAT...LON 4000 9624 3967 9637 3957 9658 3945 9672
3933 9668 3881 9693 3861 9694 3861 9737
3924 9737 4000 9682
TIME...MOT...LOC 0244Z 296DEG 18KT 3981 9677 3877 9764
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Topeka KS
1021 PM CDT Fri Apr 14 2023
KSZ011-012-022>024-036>038-150400-
Wabaunsee-Geary-Pottawatomie-Brown-Riley-Jackson-Nemaha-Morris-
1021 PM CDT Fri Apr 14 2023
...Strong thunderstorms will impact portions of Geary, southeastern
Riley, Morris, northwestern Wabaunsee, Pottawatomie, Nemaha,
northwestern Jackson and western Brown Counties through 1100 PM
CDT...
At 1020 PM CDT, trained weather spotters reported strong
thunderstorms along a line extending from near Baileyville to 4 miles
west of Woodbine. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could blow around unsecured objects.
Locations impacted include...
Manhattan, Wamego, Hiawatha, Sabetha, Herington, Seneca, Alma,
Westmoreland, Blaine, Ogden, Grandview Plaza, Onaga, St. George,
White City, Centralia, Alta Vista, Wetmore, Dwight, Fairview and
McFarland.
This includes Interstate 70 between mile markers 299 and 331.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized ponding of water. Do not drive your vehicle through
flooded roadways.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, northeastern and east central Kansas.
&&
LAT...LON 3852 9667 3852 9693 3881 9693 3881 9689
3887 9690 3957 9649 3957 9624 3999 9623
4000 9541
TIME...MOT...LOC 0320Z 268DEG 35KT 3983 9616 3881 9705
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 03:31 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter sized hail reported.
Quarter sized hail reported from mping.
Report from social media.
Quarter sized hail and estimated 40 to 50 mph wind gusts reported.
Report from mping of small one inch tree limbs broken or shingles blown off.
Nickel sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094305, 1094306, 1094307, 1094308, 1094309, 1094310.